Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 18, NWS New York, NY

June 29, 2005Greater Bridgeport Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Jun 29, 2005, 2:46 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2005, 2:46 PM EDT (18:46 UTC)
Expired
Jun 29, 2005, 3:30 PM EDT
In force
44 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

County Greater Bridgeport Planning Region, CT

The radar

The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 2:55 PM EDTTSTM WND DMG5 Nne New Canaan, CTNUMEROUS TREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 291846
SVROKX
CTC001-291930-
/O.NEW.KOKX.SV.W.0018.050629T1846Z-050629T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
246 PM EDT WED JUN 29 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT.

* UNTIL 330 PM EDT.

* AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW CANAAN...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GEORGETOWN BY 305 PM EDT.

THE TOWN OF EASTON IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4119 7358 4111 7347 4130 7319 4139 7335

$$

GOODMAN
1 follow-up statement
000 
WWUS51 KOKX 291917
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT WED JUN 29 2005

CTC001-291925-
/O.CAN.KOKX.SV.W.0018.000000T0000Z-050629T1930Z/
FAIRFIELD CT-
315 PM EDT WED JUN 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR FAIRFIELD COUNTY HAS BEEN
CANCELLED...

AT 311 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED TO BELOW 
SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED. HOWEVER...THESE THUNDERSTORMS ARE STILL CAPABLE OF 
PRODUCING VERY HEAVY RAIN OF ONE TO ONE AND A HALF INCHES PER 
HOUR...AS WELL AS SOME SMALL HAIL.

$$

GOODMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:11 AM EDT, 9 hours 35 minutes earlier.

Area forecast discussion, Jun 29, 5:11 AM EDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
511 AM EDT WED JUN 29 2005

.SHORT TERM (WEDNESDAY AND THURSDAY)...
A HIGH AMPLITUDE RIDGE ALONG THE EASTERN SEABOARD WILL BREAK DOWN
AND RETREAT WITH AN UPPER TROUGH OVER OHIO VALLEY SLOWLY WORKING
THROUGH THE EAST COAST THE NEXT COUPLE OF DAYS. A SERIES OF WEAK
SHORT WAVES/VORT LOBES WILL RIDE NE AHEAD OF THE TROUGH...PROVIDING
SYNOPTIC ASCENT OVER THE REGION. AND AFTER A BRIEF RESPITE OF
SUBSIDENCE AND SOME MID-LEVEL DRYING LATE YESTERDAY...THE DEEP SW
FLOW HAS QUICKLY RETURNED A SUPPLY OF TROPICAL MOISTURE INTO THE
REGION THIS MORNING. MODELS HAVE SOME DIFFERENCES IN SHORTWAVE
TIMING THROUGH THE REGION...BUT BELIEVE A BLEND OF SOLUTIONS WITH
SHORTWAVE AXIS AND PACKET OF ENERGY MOVING EAST THROUGH REGION
THROUGH LATE THURSDAY IS BEST WAY TO HANDLE IT.

AT THE SURFACE...MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A WEAK
SURFACE TROUGH EXTENDING FROM LOW PRESSURE OVER EASTERN QUEBEC INTO
THE GREAT LAKES...PUSHING OFF THE COAST BY LATE THURSDAY.

WIDELY SCATTERED SHOWERS ARE DEVELOPING THIS MORNING JUST TO THE
SOUTH OF THE REGION IN ASSOCIATION WITH SOME VORT ENERGY MOVING
THROUGH AND A DEVELOPING COASTAL LOW-LEVEL JET. THIS JET HAS ALSO
AIDED IN CREATING ENOUGH TURBULENT MIXING TO SCOUR OUT A GOOD DEAL
OF STRATUS/FOG...EXCEPT ACROSS THE FAR EASTERN COAST OF LI/CONN.
THIS TREND SHOULD CONTINUE THROUGH THE MORNING.

THEREAFTER...THE COMBINATION OF THIS APPROACHING SURFACE
TROUGH...ASCENT FROM SHORTWAVE ENERGIES...A DEVELOPING 850 HPA
JET...A MOISTURE-LOADED AIRMASS WITH PWS OF 2-2.25 INCHES...AND
DAYTIME HEATING SHOULD ALLOW FOR DEVELOPMENT OF NUMEROUS SHOWERS AND
TSTMS FROM LATE MORNING OVER THE WESTERN HALF OF CWA. AS THE SURFACE
TROUGH CONTINUES TO PUSH EAST TOWARDS THE COAST...BELIEVE BEST
MOISTURE/LIFT AXIS WILL TRANSITION TO THE EASTERN HALF OF CWA
TONIGHT INTO EARLY THURSDAY.

BUFKIT SOUNDINGS INDICATE LONG NARROW CAPES WITH HIGH K
INDICES...HIGH PWATS...AND WARM CLOUD PROCESSES UP TO AROUND 14 KFT.
THUS THE MAJOR THREAT WILL BE TORRENTIAL DOWNPOURS AND LOCALIZED
FLOODING. WITH WEAK 0-6 KM SHEAR NOT LOOKING FOR ORGANIZED SEVERE
STORMS...BUT A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND
SMALL HAIL ACCOMPANYING THE RAIN.

DIFFERING MODEL SOLUTIONS ON THURSDAY ON HOW QUICKLY SHORTWAVE AND
SURFACE TROUGH PUSH EAST OF THE REGION. FOR NOW WILL GO WITH A
BLEND...GENERALLY EXPECTING DECREASING POPS THROUGH THE DAY TO JUST
A SLIGHT CHANCE FOR THU EVENING/NIGHT AS BEST MOISTURE/LIFT AXIS
PUSHES OFFSHORE AND AREA COME UNDER A SUBSIDENT FLOW.

AS FOR TEMPS...WITH GOOD DEAL OF CLOUD COVER WILL RUN MAX TEMPS ONLY
SLIGHTLY ABOVE NORMAL CITY/INLAND(MID 80S) AND NEAR NORMAL COAST
(AROUND 80)...DESPITE 850 HPA TEMPS AROUND 16C AND SW FLOW. MIN
TEMPS WILL RUN ABOVE NORMAL ALL AREAS WITH DEWPOINTS HOLDING AROUND
70.
&&

.LONG TERM (FRIDAY THROUGH MONDAY)...
SCATTERED SHOWERS AND TSTMS AHEAD OF COLD FRONTAL APPROACH FRIDAY AS
RATHER TROPICAL AND WEAKLY CAPPED AIRMASS PERSISTS. WILL HAVE TO
WATCH MODEL TRENDS AS THEY HAVE SLOWED DOWN COLD FRONTAL PASSAGE
TILL SAT MORNING. THEREAFTER...A DRY AND SEASONABLE HOLIDAY WEEKEND
ON TAP AS HIGH PRESSURE BUILDS IN FORM THE WEST.
 &&

.HYDROLOGY...
ANY SHOWERS AND TSTMS THAT DVLP OVER THE NEXT SEVERAL DAYS WILL BE
CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND A LOCALIZED FLOODING
THREAT.

MOST AREA RIVERS AND STREAMS WILL SEE AN OVERALL RISE IN WATER
LEVELS IN RESPONSE TO THE RAIN. AREAS THAT EXPERIENCE A THUNDERSTORM
COULD SEE A LOCALIZED SHARP RISE ASSOCIATED WITH THE HEAVIER RAIN.

WILL CONTINUE SPS TO ADDRESS LOCALIZED FLOODING AFTER COLLAB WITH
NEIGHBORING OFFICES. THIS BECAUSE THERE IS TOO MUCH UNCERTAINTY ON
LOCATION AND AREAL COVERAGE OF CONVECTION WITH NO CLEAR CUT
FOCUSING MECHANISM.
&&

.AVIATION...
AFTER LOOKING AT A FEW MORE THINGS THIS MORNING...HAVE COME TO THE
CONCLUSION THAT THE STRATUS PROBABLY WONT FORM OVER NYC. 05Z ACARS
SOUNDING FROM JFK SHOWS 35KT AT 1600FT SO BOUNDARY LAYER MIXING WILL
LIKELY KEEP STRATUS FROM FORMING. MODELS ARE NOT HANDLING THIS
WELL...WHICH MAKES FOR A TRICKY FORECAST. TROUGH OF LOW PRES WILL
APPROACH THIS MORNING AND SLOWLY MOVE THROUGH THE AREA. WITH
ABUNDANT MOISTURE ANY POINT OF FOCUS WILL LIKELY GIVE IT ENOUGH LIFT
TO TRIGGER SHOWERS AND TSTMS (ESPECIALLY THIS AFTERNOON). WILL
ADDRESS FURTHER IN 12Z TAFS.
&&

.MARINE...
WILL EXPAND SCA TO ALL OCEAN WATERS FOR SEAS. BUOYS CURRENTLY
RUNNING BETWEEN 3 AND 4 FT AND SW WIND FLOW IS EXPECTED TO INCREASE
TO 15 TO 20KT TODAY. THIS COUPLED WITH A DEVELOPING LLJ...MODERATE
TO HEAVY RA AND SCATTERED TSTMS WILL LIKELY CHURN UP SEAS TO
MARGINAL SCA LEVELS. TROUGH OF LOW PRES MOVES THROUGH TONIGHT...WEAK
RIDGING BUILDS IN FOR THU...THEN A STRONG COLD FRONT IS FORECAST TO
MOVE ACROSS THE WATERS FRI NIGHT/SAT MORNING. HIGH PRES BUILDS IN
FOR THE REMAINDER OF THE FORECAST PERIOD.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FOR SEAS...ANZ350-353-355.
&&

PUBLIC: NV
MARINE/AVIATION: AL
Hazardous weather outlook, Jun 29, 5:48 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
548 AM EDT WED JUN 29 2005

CTZ005>012-NJZ002>006-011-NYZ067>081-301000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
548 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE
POSSIBLE FROM LATE MORNING ON. THE MAIN FOCUS OF THE ACTIVITY WILL BE
NORTH AND WEST OF THE CITY LATER THIS MORNING...WORKING INTO THE CITY
BY AROUND MIDDAY...AND THEN GRADUALLY TRANSITIONING TO THE EAST FROM
THE LATE AFTERNOON INTO TONIGHT. LOCALIZED POOR DRAINAGE AND LOW LAND
FLOODING IS POSSIBLE WITH ANY ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE
THURSDAY...ESPECIALLY OVER EASTERN SECTIONS AND DURING THE FIRST PART
OF THE DAY. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY
AFTERNOON INTO FRIDAY NIGHT WITH A COLD FRONTAL PASSAGE.
LOCALIZED POOR DRAINAGE AND LOW LAND FLOODING IS POSSIBLE WITH ANY
ACTIVITY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING REPORTS.

ANZ330-335-338-350-353-355-301000-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
548 AM EDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ROUGH SEAS ON THE OCEAN
THROUGH THURSDAY NIGHT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION NEEDED.

In the hours before

Special weather statement, Jun 29, 2:37 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
237 PM EDT WED JUN 29 2005

CTZ005-009-NYZ070-291930-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-
237 PM EDT WED JUN 29 2005

...STRONG THUNDERSTORMS IN WESTCHESTER AND FAIRFIELD COUNTIES...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSSINING...AND MOVING EAST AT 25 MPH.

THIS STORM WILL BE...
  NEAR MOUNT KISCO BY 245 PM EDT.
  6 MILES NORTH OF NORTH GREENWICH BY 250 PM EDT.
  NEAR BEDFORD BY 255 PM EDT.
  NEAR RIDGEFIELD BY 315 PM EDT.
  NEAR GEORGETOWN BY 320 PM EDT.

PEOPLE IN CENTRAL FAIRFIELD AND CENTRAL WESTCHESTER COUNTIES...
INCLUDING THE CITIES OF OSSINING...HAWTHORNE...MOUNT KISCO...
BEDFORD...RIDGEFIELD AND GEORGETOWN...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS
STORM.

GOODMAN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:38 PM EDTFlash Flood WarningOKXGreater Bridgeport Planning Region3 hr
Jun 29, 4:05 PM EDTFlash Flood WarningOKXNaugatuck Valley Planning Region3 hr

Nearby

Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.